Blood Sugar while taking Steroids.

This topic contains 3 replies, has 4 voices, and was last updated by  mulberry 2 years, 3 months ago.

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #137849

    paul1967
    Participant

    I was told that the steroids would increase my blood sugar levels.

    I bought a glucose meter to keep track of it, it only arrived yesterday.

    I just checked my level now and it was 21 mmo/L.  (It was 9.6 when I got up this morning)

    21 is seriously high isn’t it?

    I’m at the end of course 3 VDT so will have a week off now from them. Do you think the level will come down to normal or is there some other issue with me?

    I have never been diagnosed with diabetes.

     

    #137871

    ellen
    Moderator

    I am sorry that, as yet, no one has replied to your post. It may be that no one who has seen your post has had the same issues as you.

    My name is Ellen and I am one of the Myeloma Information Specialists at Myeloma UK.

    You are quite right that steroids can increase levels of sugar in the blood and in some (rare) cases can bring on steroid induced diabetes (temporarily).

    21 is quite high for blood sugar levels – was this taken shortly after eating?

    It may be an idea – if you haven’t already and if the sugar levels are still high – to call your clinical nurse specialist at the haematology department you attend and ask about the sugar level rise you’re experiencing.

    I hope this has been helpful. If you have any further questions please do call our Myeloma Infoline on 0800 980 3332 or you can email us directly at askthenurse@myeloma.org.uk

    With best wishes

    Ellen

    • This reply was modified 3 years, 8 months ago by  ellen.
    #138062

    tmcintyre
    Participant

    Hi Paul,

    Thank you for your post. My husband has been told his blood sugar levels are rising but they didn’t say it could be connected to his steroids. Its possible its not so we’ve taken it as a sign to improve his diet and lose some weight. As he is on maintenance treatment the steroids might be stopped so it will be interesting to know if they are the cause of the rise or not,

    Teresa

    #140845

    mulberry
    Participant

    Having read about patients potentially having blood sugar level problems with dexamethasone, I cut sugar from my diet, except from whole fruit and vegetables (ie no fruit juice). I did this to avoid sugar cravings and highs and lows. However I didn’t experience any mood changes with Dex, nor sleeplessness. I may just have been lucky, but if you are having problems with Dex it may be worth trying cutting sugar from your diet temporarily.

Viewing 4 posts - 1 through 4 (of 4 total)

You must be logged in to reply to this topic.